Alert archive / Texas / Freeze Warnings in 2017
Freeze Warning 2, NWS Brownsville, TX
NWS Brownsville, TX issued this freeze warning at Jan 7, 2017, 2:39 PM CST for 6 counties in Texas. It took effect at Jan 7, 2017, 9:00 PM CST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 7, 2017, 2:39 PM CST (20:39 UTC)
- In effect from
- Jan 7, 2017, 9:00 PM CST
- Expired
- Jan 8, 2017, 8:56 AM CST
- In force
- 12 hr
- Issued by
- NWS Brownsville, TX
Counties Brooks County, TX, Hidalgo County, TX, Jim Hogg County, TX, Kenedy County, TX, Starr County, TX, Zapata County, TX
The radar
The Corpus Christi radar (KCRP), 141 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 12:00Z, 8.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -86 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
661 WWUS74 KBRO 072039 NPWBRO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BROWNSVILLE TX 239 PM CST SAT JAN 7 2017 ...FREEZING TEMPERATURES EXPECTED AGAIN TONIGHT... .CLEAR SKIES AND DRIER AIR OVER INLAND AREAS WILL ALLOW TEMPERATURES TO FALL BELOW FREEZING...EXCEPT OVER CAMERON AND WILLACY COUNTY WHERE MORE CLOUD COVER HAS DEVELOPED. TXZ254>257-072145- /O.CAN.KBRO.FZ.A.0002.170108T0300Z-170108T1500Z/ INLAND WILLACY-INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- INCLUDING THE CITIES OF RAYMONDVILLE, BROWNSVILLE, HARLINGEN, PORT MANSFIELD, PORT ISABEL, SOUTH PADRE ISLAND, LAGUNA HEIGHTS, AND LAGUNA VISTA 239 PM CST SAT JAN 7 2017 ...FREEZE WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS CANCELLED THE FREEZE WATCH. EXTENSIVE CLOUD COVER AND AN ONSHORE COMPONENT TO THE WIND SHOULD KEEP OVERNIGHT TEMPERATURES ABOVE FREEZING IN CAMERON AND WILLACY COUNTIES...WITH LOWS GENERALLY IN THE MID TO UPPER 30S. $$ TXZ248>253-080445- /O.UPG.KBRO.FZ.A.0002.170108T0300Z-170108T1500Z/ /O.NEW.KBRO.FZ.W.0002.170108T0300Z-170108T1500Z/ ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO- INCLUDING THE CITIES OF ZAPATA, HEBBRONVILLE, FALFURRIAS, SARITA, RIO GRANDE CITY, ROMA, MCALLEN, EDINBURG, PHARR, MISSION, AND WESLACO 239 PM CST SAT JAN 7 2017 ...FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST SUNDAY... THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A FREEZE WARNING, WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST SUNDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. * TEMPERATURE...SUNDAY MORNING LOW TEMPERATURES IN THE MID TO UPPER 20S ACROSS THE NORTHERN RANCHLANDS AND AROUND 30 FOR THE MID AND UPPER RIO GRANDE VALLEY. A FEW LOCATIONS IN JIM HOGG COUNTY MAY EXPERIENCE A HARD FREEZE. * IMPACTS...SUB-FREEZING TEMPERATURES CAN CAUSE SIGNIFICANT HEALTH HAZARDS. THOSE OUTSIDE SHOULD WEAR ADDITIONAL LAYERS OF CLOTHING INCLUDING HATS...SCARVES...AND GLOVES. PETS SHOULD BE PROVIDED SHELTER...AND TROPICAL AND TENDER VEGETATION MAY NEED TO BE COVERED. PRECAUTIONARY/PREPAREDNESS ACTIONS...PROTECT SMALL ANIMALS AND VEGETATION FROM THE COLD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ 53
2 follow-up statements
217 WWUS74 KBRO 080443 NPWBRO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BROWNSVILLE TX 1043 PM CST SAT JAN 7 2017 ...FREEZING TEMPERATURES EXPECTED AGAIN TONIGHT... .CLEAR SKIES AND DRIER AIR OVER INLAND AREAS WILL ALLOW TEMPERATURES TO FALL BELOW FREEZING...EXCEPT OVER CAMERON AND WILLACY COUNTY WHERE MORE CLOUD COVER HAS DEVELOPED. TXZ248>253-081500- /O.CON.KBRO.FZ.W.0002.000000T0000Z-170108T1500Z/ ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO- INCLUDING THE CITIES OF ZAPATA, HEBBRONVILLE, FALFURRIAS, SARITA, RIO GRANDE CITY, ROMA, MCALLEN, EDINBURG, PHARR, MISSION, AND WESLACO 1043 PM CST SAT JAN 7 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST SUNDAY... * TEMPERATURE...SUNDAY MORNING LOW TEMPERATURES IN THE MID TO UPPER 20S ACROSS THE NORTHERN RANCHLANDS AND AROUND 30 FOR THE MID AND UPPER RIO GRANDE VALLEY. A FEW LOCATIONS IN ZAPATA AND JIM HOGG COUNTY MAY EXPERIENCE A HARD FREEZE. * IMPACTS...SUB-FREEZING TEMPERATURES CAN CAUSE SIGNIFICANT HEALTH HAZARDS. THOSE OUTSIDE SHOULD WEAR ADDITIONAL LAYERS OF CLOTHING INCLUDING HATS...SCARVES...AND GLOVES. PETS SHOULD BE PROVIDED SHELTER...AND TROPICAL AND TENDER VEGETATION MAY NEED TO BE COVERED. PRECAUTIONARY/PREPAREDNESS ACTIONS...PROTECT SMALL ANIMALS AND VEGETATION FROM THE COLD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ 19
916 WWUS74 KBRO 081456 NPWBRO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BROWNSVILLE TX 856 AM CST SUN JAN 8 2017 ...TEMPERATURES CLIMBING ABOVE FREEZING... .AS THE SUN RISES TEMPERATURES HAVE BEEN WARMING UP STEADILY WITH MOST LOCATIONS ACROSS DEEP SOUTH TEXAS INDICATING TEMPERATURES ARE ABOVE THE FREEZING MARK. WITH THE ANTICIPATION OF FURTHER WARMING WILL EXPIRE THE FREEZE WARNING. TXZ248>253-081600- /O.CAN.KBRO.FZ.W.0002.000000T0000Z-170108T1500Z/ ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO- INCLUDING THE CITIES OF ZAPATA, HEBBRONVILLE, FALFURRIAS, SARITA, RIO GRANDE CITY, ROMA, MCALLEN, EDINBURG, PHARR, MISSION, AND WESLACO 856 AM CST SUN JAN 8 2017 ...FREEZE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS CANCELLED THE FREEZE WARNING. TEMPERATURES HAVE WARMED OR WILL BE WARMING ABOVE 32 DEGREES BEFORE 10AM. AFTERNOON HIGHS WILL RANGE FROM THE LOWER 50S TO AROUND 60 DEGREES. $$ GB
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this freeze warning went out at Jan 7, 11:39 AM CST, 3 hours earlier.
Area forecast discussion, Jan 7, 11:39 AM CST, 3 hours before
Area Forecast Discussion
National Weather Service BROWNSVILLE TX
1139 AM CST Sat Jan 7 2017
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...Low-cloud deck has built inland from the coast within
the past hour, with CIG's hovering near 020 at BRO and PIL.
Satellite imagery and surface obs also indicate a mid-level deck
around 090, mainly just south of Interstate 2, which appears to be
eroding with time. Will side with persistence vs. MOS guidance and
keep the MVFR deck in at BRO through the TAF period, as coastal
troughing is expected to set up tonight. A little trickier at HRL,
but will lean on RAP and NAM BUFKIT forecast soundings which
indicate the MVFR deck developing there early this evening. Drier
low-level atmosphere further west at MFE should keep skies VFR
through the period, though forecast soundings suggest a ceiling
may form after midnight. NW winds remain breezy until late
afternoon/early evening at all TAF sites before becoming light.
&&
.PREV DISCUSSION... /issued 536 AM CST Sat Jan 7 2017/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...Clouds have quickly eroded to generally south of the
Rio Grande as high pressure has ushered in much drier air. Gusty
north winds of 15 to 20 kts...with higher gusts will continue
through the morning hours before winds weaken as the high
pressure settles into the region. However...winds will be slower
to lessen closer to the coast and have kept strong winds in for
KBRO through the evening. VRF conditions will prevail through the
TAF period.
PREV DISCUSSION... /issued 441 AM CST Sat Jan 7 2017/
SHORT TERM (Today through Sunday): As expected...the strong high
pressure has centered over N TX early this morning...with another
surge of gusty north winds ushering in a very cold air mass.
Temperatures have fallen in the upper 20s and lower 30s across t
Ranchlands...with southern/coastal portions of the CWA still
lingering in the mid 30s. Meanwhile....clouds have rapidly
cleared across the region...with a few areas lingering near the
coast and along the Rio Grande. This will allow temperatures in
the Lower Valley to finally drop to below freezing by daybreak.
Temperatures will warm back above freezing across the area by mid
morning. Winds will remain rather elevated through the morning
hours as well and have extended the Wind Chill Advisory until
noon.
A very chilly Saturday is expected as afternoon temperatures only
top out in the lower to mid 40s. This will be nearly 25 degrees
below normal for highs this time of year. Meanwhile...northwest flow
aloft will will keep dry in place through today...with plenty of
sunshine expected.
BY Saturday night in sunday...the lower level pattern shifts a
bit...with weak onshore flow and low level moisture returning. This
will increase clouds across the coastal areas Sunday night. This may
prevent temperatures from falling to the freezing mark for coastal
portions of Cameron...Willacy and Kenedy counties. However...away
from the coast...temperatures will still plummet considering winds
will also be lighter. There may also be small chances for some
isolated showers along teh coast on Sunday. Temperatures will also
begin to rebound rather quickly into the lower 50s to lower 60s as
more southerly flow increases.
LONG TERM (Sunday Night through Friday): 500 mb ridging will
continue building over the region through Sun Night and Mon
allowing for the temps to moderate pretty quickly. At the surface
WAA will also be on the increase into next week. A series of short
waves moving into the Rockies and over the central States will
then flatten out the 500 mb ridging on Tues and Wed allowing for a
more zonal 500 mb pattern to prevail. Then a strong 500 mb closed
low will dig southeast along the West Coast on Thurs and Fri which
build a 500 mb ridge axis further east of the RGV over the Gulf of
Mex and the southeastern U.S.
This zonal/ridging pattern will allow temps to increase well above
climo throughout the upcoming work week. The overall moisture
levels will remain pretty limited under the influence of the
zonal/ridging pattern until later next week as the 500 mb closed
low from the West Coast moves across the U.S./Mexico border region
allowing for better moisture values to pool over the southern
Plains states.
Pretty good agreement shows up between the GFS and the ECMWF at
the 500 mb level until Thurs and Fri. At this point the ECMWF
shows a closed low positioned further south while the GFS shows a
more open wave located more northward over the central Plains
states. At the surface the GFS is going with a faster fropa on Fri
versus the ECMWF which delays it more towards next Saturday.
Considering the differences in the longer range models in the
timing of the fropa will lean towards a slower fropa late next
week as the zonal 500 mb pattern will likely inhibit any serious
intrusions of colder air from the north.
The overall forecast confidence is above average through Thursday
and then drops down to around average on Friday due to the model
differences.
MARINE (Now through Sunday): A strong surface high pressure system
has moved into N TX overnight...with current conditions at Buoy
42020 showing sustained winds around 25 KTS...with gust near 33 KTS.
Seas have ranged between 10 to 12 feet. Have left the Gale Warning
in effect over the offshore waters as there may still be an
occasional gale force gust before daybreak. Moderate to strong north
winds will continue through at least noon for the Laguna Madre
and early evening for the Gulf Waters. The SCA for the offshore
water may need to extended through Saturday night as seas will be
slow to subside. The surface pressure gradient will weaken on
sunday with low to moderate winds and seas returning.
Sunday Night through Wednesday Night: The PGF will tighten up
around Tues of next week as a series of surface lows move across
the central plains states. This will interact with surface ridging
over the East Coast and the Gulf of Mex to push the winds and seas
along the lower TX coastline up close to SCA levels for Tues and
Wed.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Freeze Watch from 9 PM CST this evening through Sunday morning
for TXZ248>257.
Wind Chill Advisory until noon CST today for TXZ248>257.
GM...Small Craft Advisory for winds until 4 PM CST this afternoon for
GMZ130-132-135.
Small Craft Advisory until midnight CST tonight for GMZ150-155-
170-175.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
53-Schroeder...Aviation/Short-term
59...Long-termHazardous weather outlook, Jan 7, 12:10 PM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BROWNSVILLE TX 1210 PM CST SAT JAN 7 2017 TXZ248>257-072200- ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 1210 PM CST SAT JAN 7 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 2PM FOR CAMERON AND COASTAL WILLACY COUNTIES. A FREEZE WATCH IS IN EFFECT FOR TONIGHT FOR MUCH OF THE REGION. RIP CURRENT RISK TO REMAIN HIGH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY RIP CURRENT RISK TO REMAIN ELEVATED THROUGH SUNDAY AND AGAIN TUESDAY THROUGH MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. GMZ130-132-135-150-155-170-175-072200- LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO- LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX- LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX- COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM- COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM- WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO 60 NM- WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM- 1210 PM CST SAT JAN 7 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF MEXICO AND THE LAGUNA MADRE. .DAY ONE...THIS AFTERNOON AND TONIGHT SMALL CRAFT ADVISORIES HAVE BEEN EXTENDED UNTIL 4 PM FOR THE LAGUNA MADRE AND FOR THE GULF WATERS UNTIL MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SMALL CRAFT ADVISORIES MAY BE NECESSARY FOR THE OUTER GULF WATERS SUNDAY MORNING. SOUTH WINDS WILL BE ON THE INCREASE LATE MONDAY AND CONTINUE TO BE HIGH THROUGH THURSDAY. PORTIONS OF THE COASTAL WATERS ARE LIKELY TO BE UNDER SMALL CRAFT ADVISORIES MONDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 6, 9:22 PM CST | Gale Warning | BRO | 9 hr | |
| Jan 6, 9:22 PM CST | Small Craft Advisory | BRO | 27 hr | |
| Jan 7, 2:37 AM CST | Freeze Watch | BRO | Brooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more | 12 hr |
| Jan 7, 12:04 PM CST | Wind Chill Advisory | BRO | Cameron | 116 min |
| Jan 7, 2:08 PM CST | Wind Chill Advisory | BRO | 100 min | |
| Jan 7, 2:45 PM CST | Wind Chill Advisory | BRO | Brooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more | 18 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.